Xylazine or “Tranq”—an animal tranquilizer not approved for use in humans—is further exacerbating the U.S. drug crisis. The first reported appearances of xylazine in the U.S. began in the Northeast around 2006 steadily increasing and spreading throughout the country. Xylazine can increasingly be found in most street drugs including heroin, cocaine and fentanyl. Reported cases have included both intentional and accidental exposure to xylazine.
Limited scientific research has been done on the effects of xylazine in humans, but reports indicate the substance can produce effects that include:
- Respiratory depression
Additionally, according to Time magazine, “Many users of drugs, as well as physicians and advocates of harm reduction, report that xylazine causes blistering skin wounds at a new level of horror.” These wounds could also lead to amputation.
Because xylazine is not an opioid, it doesn’t respond to opioid resistant agents like Naloxone. In the case of xylazine overdose, rescue breathing and Narcan together might be necessary. If an overdose occurs, responders might not be aware of the user’s exposure to xylazine as it is usually mixed with other substances.
The best way to avoid the horrific—and potentially fatal effects—of xylazine, of course, is to prevent drug use altogether.
If you need addiction treatment, the qualified, compassionate professionals at First Step Recovery can help. Contact us today at 330.369.8022!